Iowa, 2019

Hail in Iowa, June 25, 2019

June 25, 2019 · NWS OAX · 1 event in 1 county or zone

Severe storms moved through southwest Iowa during the evening on June 25th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms moved through southwest Iowa during the evening on June 25th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 25, 5:45 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 5:45 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
645 PM CDT Tue Jun 25 2019

.SHORT TERM...(Through Wednesday)
Issued at 252 PM CDT Tue Jun 25 2019

The short term forecast garners the bulk of attention within this
forecast period given a pretty healthy potential for severe
thunderstorms this afternoon and probably extending into the
evening and overnight hours. With this will come potential for
areas of heavy rain as well.

Overview: Regarding the short term severe threat, a nearly
stationary surface front extended from just south of Hastings to
near Lincoln and then over to Plattsmouth and just south of Red
Oak. While a special 20Z KOAX sounding indicated very dry and deep
boundary layer, there is evidence that moisture advection has
been somewhat aggressive within the boundary layer into northern
KS and southern NE in recent hours where surface dewpoint
observations had initially mixed drier but have since rebounded
with that moisture advection. The front should remain nearly
stationary at least through early evening aside from fluctuations
as round of convection pass. South of the boundary conditions are
quite unstable with MLCAPE in the 2000-3000 J/kg range and a
lingering capping inversion. North of the front, the MLCAPE is not
as impressive but steep mid level lapse rates are lending to
substantial MUCAPE which is likely to further increase into the
evening as moisture advection continues into the region. Deep
layer effective wind shear ranges from around 30 kts near the KS
border to 40 kts along I-80 with westerly 30-35 kts winds at 500
hPa. The low level shear is expected to increase through this
evening as the LLJ intensifies.

Convective Evolution and Threats: Ongoing convection at 3 PM is
largely elevated, displaced north of the surface front and in an
airmass capped to surface based development. Visual cloud bases
are very high and the KOAX sounding indicates updrafts are likely
initiating around 10K feet...probably a bit lower farther south
where small hail has been reported in Seward county. Expect this
initial wave of convection to probably remain unimpressive...with
a small potential for one or two cells to mature to severe limits
through 430 PM. By 5 PM, it appears likely that surface based
convection will develop in south central Nebraska and quickly
become severe as it moves east. Additional storms may also develop
along the front over the area, also with a good potential to
become severe. Initially it appears that the primary hazards would
be rather large hail, especially within any storms that can find
the sweet spot between instability to the south and shear to the
north to develop mid-level mesocyclones. It then appears that
storms will be likely to evolve into bowing segments with some
potential for very strong wind and perhaps localized wind-driven
hail elements. LCL's should remain rather high so while a tornado
is not entirely out of the question, particularly immediately
along the stationary front where vorticity is maximized, the
overall tornado potential looks quite low. As the evening
progresses into overnight, it appears likely the the LLJ will
increase and gradually lift north with moisture advection and
convergence along its nose underneath the persistent plume of very
steep mid level lapse rates. This will probably support continued
thunderstorm development including intermittent severe hail
potential. The LFC may also remain low enough to support forward
propagating bowing segments and damaging wind closer to the
surface front. It's a complex scenario and not the most confident
convective evolution, but one that at least warrants severe storm
potential this afternoon all the way through tonight.

Hydrology: The nearly stationary front, high CAPE, and increasing
moisture scenario is at least somewhat favorable for areas of very
heavy rain. Soil conditions are on the saturated side and flash
flood guidance is fairly low (generally around 2" in 3 hours).
Those rates are quite possible tonight, but largely confined to
areas where storms train over the same locations in fairly short
order. Bottom line, do see some flash flood potential, but
probably on a localized basis and with limited confidence in
locations with the greatest FF potential at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue Jun 25 2019

The long term period becomes dominated by an intensifying mid-
CONUS ridge, maximizing overhead by late in the weekend. Near-
surface moisture will be trapped under the ridge while
temperatures warm into at least the mid 90s. This will probably
result in at least a couple days of 100+ degree heat indices
especially over the weekend. As is typical of this year,
thunderstorm complexes are likely to rotate around the northern
periphery of the ridge, and while most of this activity currently
appears to hold north of the forecast area, there is some
potential for a few of these diurnally driven storm systems to
influence the local area as well...especially northern counties.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jun 25 2019

Thunderstorms in south central Nebraska are expected to expand
eastward across southeast Nebraska, and could affect KLNK TAF site
through about 04Z. There is a small chance storms could drift
toward KOMA by 04Z as well, but will likely remain south. Another
area of storms is forecast to move through northern Nebraska
overnight and turn southeast across eastern Nebraska after 06Z.
These storms will likely affect KOFK and KOMA between 09Z and 14Z.
Outside of thunderstorms, VFR conditions are expected through the
TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...Dergan
Hazardous weather outlook, Jun 25, 3:26 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
426 PM CDT Tue Jun 25 2019

IAZ043-NEZ011-012-015>018-030>034-042-043-261130-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-
426 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Wednesday

There is a marginal risk for severe storms after 10 PM as a warm
front lifts north into northeast Nebraska and western Iowa. The
strongest storms may produce large hail and perhaps some localized
damaging wind gusts.

Flooding continues along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

Episodic thunderstorms are possible Wednesday into Thursday
night. A few of these storms may be strong to severe, capable of
producing strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-261130-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
426 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong to severe thunderstorms are likely to develop and move
across the area between 4 PM to 10 PM today. The strongest storms
will be capable of producing large hail up to 2.5 inches in
diameter and damaging wind gusts up to 75 mph. There is a very
small potential for one or two tornadoes to develop. Pockets of
heavy rain and localized flash flooding will be possible where
storms can repeatedly move over the same areas.

Flooding continues along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Episodic thunderstorms are possible Wednesday into Thursday
night. A few of these storms may be strong to severe, capable of
producing strong winds and hail.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo, and along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed especially between 4 PM and 10 PM
today.

In the hours before

Local storm report, Jun 25, 5:41 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             2 W PERU                40.48N 95.77W
06/25/2019  M1.50 INCH       NEMAHA             NE   EMERGENCY MNGR

&&
Local storm report, Jun 25, 5:46 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 W PERU                40.48N 95.78W
06/25/2019  E1.75 INCH       NEMAHA             NE   PUBLIC

&&
Local storm report, Jun 25, 5:50 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             PERU                    40.48N 95.73W
06/25/2019  M1.75 INCH       NEMAHA             NE   EMERGENCY MNGR

&&

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 25, 8:10 PM CST
Where
Montgomery County, 0.86 mi SE of Grant
Measured
1.25 in hail
Reported by
Public
Coordinates
41.140, -94.990

The public reported 1.25 inch hail in Grant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835541.